Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 22, NWS Green Bay, WI

June 10, 2005Marathon County, Wisconsin

NWS Green Bay, WI issued this tornado warning at Jun 10, 2005, 1:40 PM CDT for Marathon County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 1:40 PM CDT (18:40 UTC)
Expired
Jun 10, 2005, 2:30 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 149 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:08 PM CDTTSTM WND GST 603 E Marathon City, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRB 101841
TORGRB
WIC073-101930-
/O.NEW.KGRB.TO.W.0022.050610T1840Z-050610T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
140 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* TORNADO WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN
  THIS INCLUDES THE CITY OF WAUSAU

* UNTIL 230 PM CDT

* AT 138 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
  FREQUENTLY REACHING THE GROUND AS A TORNADO 18 MILES SOUTHWEST
  OF RIB MOUNTAIN...OR ABOUT 22 MILES SOUTHWEST OF WAUSAU...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RIB MOUNTAIN BY 210 PM...
  WAUSAU BY 215 PM...

MOVE TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
BUILDING.

LAT...LON 4483 9019 4468 9005 4491 8954 4507 8966

$$

HELMAN
3 follow-up statements
000 
WWUS53 KGRB 101900
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
157 PM CDT FRI JUN 10 2005

WIC073-101930-
/O.CON.KGRB.TO.W.0022.000000T0000Z-050610T1930Z/
MARATHON WI-
157 PM CDT FRI JUN 10 2005

...A TORNADO WARNING CONTINUES UNTIL 230 PM CDT FOR MARATHON
COUNTY...

AT 153 PM...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD WEST OF 
MOSINED NEAR HIGHWAY 153.  THIS FUNNEL CLOUD HAS FREQUENTLY REACHED 
THE GROUND AS A TORNADO.  THIS TORNADO WAS LOCATED NEAR HALDER...OR 
ABOUT 15 MILES SOUTHWEST OF WAUSAU...MOVING NORTHEAST AT 30 MPH.

DOPPLER RADAR INDICATES ANOTHER THUNDERSTORM MAY DEVELOP A TORNADO 
OVER SOUTHERN MARATHON COUNTY NEAR THE TOWN OF ROZELVILLE. 

THE TORNADO WILL BE NEAR...
  MARATHON CITY AND RIB MOUNTAIN BY 210 PM...
  RIB MOUNTAIN STATE PARK BY 215 PM...
  BROKAW BY 225 PM...

A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP
SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 4483 9019 4468 9005 4491 8954 4507 8966

$$

HELMAN
000 
WWUS53 KGRB 101906
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
204 PM CDT FRI JUN 10 2005

WIC073-101930-
/O.CON.KGRB.TO.W.0022.000000T0000Z-050610T1930Z/
MARATHON WI-
204 PM CDT FRI JUN 10 2005

...A TORNADO WARNING CONTINUES UNTIL 230 PM CDT FOR MARATHON
COUNTY...

AT 203 PM...LOCAL LAW ENFORCEMENT REPORTED A TORNADO ON THE GROUND
  4 MILES WEST OF MOSINEE...ABOUT 10 MILES SOUTHWEST OF
  WAUSAU...MOVING NORTHEAST AT 30 MPH. DOPPLER RADAR INDICATES
  ANOTHER THUNDERSTORM MAY DEVELOP A TORNADO OVER SOUTHERN MARATHON
  COUNTY NEAR THE TOWN OF ROZELVILLE. 

THE TORNADO WILL BE NEAR...
  ROTHSCHILD BY 210 PM...
    
A TORNADO IS ON THE GROUND IF YOU ARE IN THE PATH OF THIS TORNADO...
SEEK SHELTER IMMEDIATELY. IF NO UNDERGROUND SHELTER IS AVAILABLE...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 4483 9019 4468 9005 4491 8954 4507 8966

$$

HELMAN
000 
WWUS53 KGRB 101918
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI JUN 10 2005

WIC073-101930-
/O.CON.KGRB.TO.W.0022.000000T0000Z-050610T1930Z/
MARATHON WI-
215 PM CDT FRI JUN 10 2005

...A TORNADO WARNING CONTINUES UNTIL 230 PM CDT FOR MARATHON
COUNTY...

AT 212 PM...LOCAL LAW ENFORCEMENT REPORTED A TORNADO ON THE GROUND 
NEAR MOSINEE MOVING NORTHEAST AT 25 MPH.  A SECOND STORM NEAR 
MARATHON CITY HAS ALSO PRODUCED FUNNEL CLOUDS AND POSSIBLE BRIEF 
TORNADO TOUCHDOWNS. 

THE TORNADO WILL BE NEAR...
  RIB MOUNTAIN STATE PARK BY 220 PM...
  ROTHSCHILD CHOFIELD BY 225 PM...

A TORNADO IS ON THE GROUND IF YOU ARE IN THE PATH OF THIS TORNADO...
SEEK SHELTER IMMEDIATELY. IF NO UNDERGROUND SHELTER IS AVAILABLE...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 4483 9019 4468 9005 4491 8954 4507 8966

$$

HELMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at Jun 10, 4:00 AM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 4:00 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT FRI JUN 10 2005

.SYNOPSIS...UPR PATTERN WITH TROF OVER THE W AND RIDGE IN THE E WL
PERSIST INTO NEXT WK AND THEN FLATTEN. THAT IS LIKELY TO BE QUICKLY BE
REPLACED BY AN AMPLIFYING PATTERN WITH A RIDGE OVER THE PLAINS AND TROFS
NR THE EAST AND WEST COASTS. THE RISK OF TSTMS...AND SVR WX WL CONT INTO
THE WEEKEND AS THE SW UPR FLOW MAINTAINS A FEED OF WARM MOIST AIR INTO
THE AREA. PCPN CHCS WL CONT INTO NEXT WK AS UPR SYSTEM LINGERS ACRS THE
AREA WHILE THE PATTERN CHG OCCURS...BUT TEMPS SHOULD EDGE BACK TOWARD
NORMAL. EXPECT A TREND TOWARD COOLER AND DRIER WX BY LATE NEXT WK/THE
FOLLOWING WEEKEND AS UPR FLOW BECOMES NWLY.

.SHORT TERM...TDA/TNGT/SAT. THE REMNANTS OF SEVERAL LARGE TSTM COMPLEXES
WERE ACRS THE PLAINS EARLY THIS MORNING. VORT MAX APPARENTLY GENERATED
BY THE NE COMPLEX WAS MOVG INTO NW IA. ALTHOUGH SCT TSTMS DID DEVELOP S
OF THE AREA YDA...THE LACK OF A LARGE ORGANIZED COMPLEX LEFT THE ATM
TO THE S FAIRLY UNMODIFIED. A LARGE AREA WITH SFC DWPTS AOA 68F WAS
NOTED FM SE IA...N IL...AND N IN SWD. 00Z RAOBS FM KDVN AND KILX SHOWED
DEEP MOISTURE AND CONSIDERABLE INSTABILITY. A WEAK FRONTAL BOUNDARY WAS
STILL ACRS THE FCST AREA. DEEP SLY FLOW SHOULD ALLOW THE BOUNDARY TO
LIFT NWD...AND THE AIR MASS S OF THE AREA TO SPREAD ACRS THE FCST AREA
TDA. MIDDLE AND UPPER LEVEL WIND FIELDS ARE EXPECTED TO STRENGTHEN THIS
AFTN...ESP ACRS THE NW PART OF THE FCST AREA. THUS THE INGREDIENTS
SEEMED TO BE COMING TOGETHER FOR ANOTHER ROUND OF SVR WX THIS AFTN INTO
THIS EVENING. MAIN CONCERN WAS THE AMNT OF DEBRIS THAT WL COME ACRS THE
AREA DURING THE DAY. EXPECT THAT TO THIN DURING THE DAY...BUT IT/S OFTEN
TOUGH TO GAUGE HOW QUICKLY THAT WL HAPPEN. SINCE THE NW PART OF THE FCST
AREA WL BE THE CLOSEST TO SFC WV LIFTG NEWD ACRS MN...AND THE FRONT
SHOULD BE NR THAT AREA THIS AFTN...WENT WITH THE HIGHEST POPS THERE.
MOST AREAS WL GET OFF TO A FAIRLY WARM START...SO WENT WITH HIGHS IN THE
80S OVER ALL BUT FAR N-C WI AND NR THE LAKE/BAY.

WENT WITH CHC POPS ACRS THE AREA TNGT. THE FCST AREA WL PRIMARILY BE IN
THE WARM SECTOR...AND WITH 850 MB FLOW NOT PROGGED TO BE STG...EXPECT
MORE SCT TSRA RATHER THAN A LARGE TSTM COMPLEX ACRS THE AREA.

SITN FOR SAT SIMILAR TO TDA. THE 00Z NAM AND GFS BOTH SEEMED TO SUFFER
FROM FEEDBACK AND OVER-INTENSIFIED THE NEXT SFC LOW HEADING NEWD ACRS
MN.  THE 06Z NAM BACKED AWAY SIGNIFICANTLY...BUT STILL SHOWED THE RRQ OF
UPR JET MAX PULLING ACRS THE AREA AT 00Z SUN. CONVECTIVE DEVELOPMENT WL
AGAIN DEPEND HEAVILY ON THE AMNT OF SUNSHINE THAT OCCURS DURING THE DAY.
STUCK WITH CHC POPS. WENT WITH TEMPS A DEG OR TWO COOLER THAN TDA DUE TO
THE LIKELIHOOD OF A BIT MORE CLOUD COVER. STILL...THE NAM-BASED MET GUID
SEEMED TO DROP TEMPS TOO MUCH.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. FORECAST FOCUS ON TIMING
OF SYSTEMS NEXT WEEK AND MODEL DISCREPANCIES.

ALTHOUGH THE GFS NAM AND CANADIAN ALL SEEM TO AGREE ON THE SYSTEM MOVING
NORTH OF THE CWA ON SUNDAY THE CANADIAN SEEMS TO MOVE THE SYSTEM OUT OF
THE AREA A BIT QUICK. THE NAM AND GFS DO NOT AGREE ON EXACT LOW
PLACEMENT BUT SEEM TO BE SIMILAR IN HOLDING THE LOW BACK A LITTLE
LONGER. ALL IN ALL THE MODELS DO NOT AGREE ON QPF PLACEMENT SO EXACT
TIMING OF THUNDERSTORMS CONTINUES TO BE AN ISSUE.

ALL 3 MODELS DO AGREE ON DEVELOPING ANOTHER LOW IN THE NORTHERN PLAINS
ON MONDAY WITH A MORE PROGRESSIVE STORM NORTH OF THE AREA TUESDAY WITH
THE GFS WHILE THE CANADIAN HAS A MUCH SLOWER AND MORE SOUTHERN STORM.
THE CANADIAN SEEMS TO CUT OFF THE LOW FOR A PERIOD OF TIME BEFORE SLOWLY
MOVING THE SYSTEM OUT LATE ON THURSDAY. THE GFS ON THE OTHER HAND KEEPS
THE LOW OVER THE GREAT LAKES WITH A CYCLONIC FLOW AND INSTABILITY
SHOWERS FOR WEDNESDAY AND THURSDAY. GIVEN THE INCONSISTANCIES WILL LEAVE
THE FORECAST ALONE AS THE CURRENT FORECAST SIDES WITH THE GFS SOLUTION.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SKOWRONSKI/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 10, 11:45 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT FRI JUN 10 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

WARM AND HUMID AIR SPREADING BACK ACROSS THE AREA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  SOME OF THE
STORMS COULD BE SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE STORMS ARE EXPECTED TO BE ISOLATED THROUGH THE EARLY AFTERNOON
HOURS OVER MAINLY CENTRAL WISCONSIN...THEN BECOME MORE SCATTERED LATE
AFTERNOON OVER THE ENTIRE AREA...BEFORE WEAKENING LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY. THE MOST LIKELY TIME OF ACTIVATION
WOULD BE MID AFTERNOON INTO THE EVENING HOURS.

LMZ521-522-541>543-564-111200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT...

WARM AND HUMID AIR SPREADING BACK ACROSS THE AREA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  SOME OF THE
STORMS COULD BE SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
STORMS ARE EXPECTED TO BE ISOLATED THROUGH THE EARLY AFTERNOON
HOURS OVER MAINLY CENTRAL WISCONSIN...THEN BECOME MORE SCATTERED LATE
AFTERNOON OVER THE ENTIRE AREA...BEFORE WEAKENING LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

TDH
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningGRBManitowoc34 min
Jun 10, 1:34 PM CDTSevere Thunderstorm WarningGRBWood41 min
Jun 10, 2:16 PM CDTSevere Thunderstorm WarningGRBPortage, Wood29 min
Jun 10, 2:27 PM CDTTornado WarningGRBMarathon59 min
Jun 10, 2:40 PM CDTSevere Thunderstorm WarningGRBLanglade, Shawano65 min
Jun 10, 3:19 PM CDTSevere Thunderstorm WarningGRBOneida46 min
Jun 10, 3:31 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc61 min
Jun 10, 3:33 PM CDTSevere Thunderstorm WarningGRBForest, Langlade48 min
Jun 10, 3:43 PM CDTSevere Thunderstorm WarningGRBMenominee, Shawano62 min
Jun 10, 3:46 PM CDTSevere Thunderstorm WarningGRBWaushara29 min
Jun 10, 4:00 PM CDTSevere Thunderstorm WarningGRBOconto60 min
Jun 10, 4:02 PM CDTSevere Thunderstorm WarningGRBWaupaca43 min
Jun 10, 4:19 PM CDTTornado WarningGRBWaupaca26 min
Jun 10, 4:24 PM CDTTornado WarningGRBManitowoc35 min
Jun 10, 4:28 PM CDTTornado WarningGRBShawano52 min
Jun 10, 4:44 PM CDTSevere Thunderstorm WarningGRBOutagamie46 min
Jun 10, 4:48 PM CDTSevere Thunderstorm WarningGRBMarinette, Menominee, Oconto43 min
Jun 10, 5:21 PM CDTSpecial Marine WarningGRB84 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.